Ishiyama T.,The Surgical Center |
Shibuya K.,Yamanashi University |
Ichikawa M.,Fujiyoshida Municipal Hospital |
Masamune T.,Yamanashi University |
And 3 more authors.
Journal of Neurosurgical Anesthesiology | Year: 2010
BACKGROUND: Propofol and sevoflurane are commonly used anesthetics for neurosurgery. The aim of the study was to compare the effects of propofol with sevoflurane on cerebral pial arteriolar and venular diameters during global brain ischemia and reperfusion. METHODS: Japanese white rabbits were anesthetized with propofol (n=11), sevoflurane (n=9), or the combination of sevoflurane and intralipid (n=10). Global brain ischemia was induced by clamping the brachiocephalic, left common carotid, and left subclavian arteries for 15 minutes. Pial microcirculation was observed microscopically through closed cranial windows and measured using a digital-video analyzer. Measurements were recorded before clamping and afterward for 120 minutes. RESULTS: Plasma glucose and mean arterial blood pressure increased significantly during ischemia in the propofol-anesthetized rabbits. During ischemia, pial arteriolar and venular diameters decreased significantly in all groups. After unclamping, large and small, pial arteriolar and venular diameters increased temporarily and significant dilation was observed in both sevoflurane groups. From 10 minutes after unclamping until the end of the study, large and small arterioles returned to baseline diameters in the sevoflurane groups, but decreased significantly by 10% to 20% in the propofol rabbits. Ischemia-induced adverse effects such as pulmonary edema and acute brain swelling were observed primarily in propofol-anesthetized rabbits. CONCLUSION: Propofol and sevoflurane acted differently on pial vessels during reperfusion after ischemic insult. Pial arterioles and venules did not dilate immediately after reperfusion, and subsequently constricted throughout the reperfusion period in propofol-anesthetized rabbits. In contrast, pial arterioles and venules dilated temporarily and returned to baseline in sevoflurane-anesthetized rabbits. Copyright © 2010 by Lippincott Williams & Wilkins. Source
Ino H.,Yamanashi University |
Masamune T.,Yamanashi University |
Sato H.,Yamanashi University |
Okuyama K.,Shizuoka Childrens Hospital |
And 6 more authors.
Anesthesia and Analgesia | Year: 2015
BACKGROUND: Hyperglycemia is common in critically ill and surgical patients, as are core temperature disturbances. The effect of hyperglycemia on thermoregulatory defenses remains unknown. We determined the effect of blood glucose concentration on the shivering threshold in rabbits. METHODS: Twenty-seven rabbits lightly anesthetized with isoflurane were randomly assigned to infusions of (1) saline, (2) insulin titrated to produce blood glucose concentrations 60 to 100 mg/dL, or (3) 50% dextrose titrated to produce blood glucose concentrations 200 to 300 mg/dL. Core temperature was reduced at a rate of 2 to 3°C/h by perfusing water at 10°C through a plastic tube positioned in the colon. Cooling continued until shivering was observed by an investigator blinded to treatment or until esophageal (core) temperature reached 34°C. Core temperatures at the onset of shivering defined the threshold. All analyses were conducted using SAS version 9.3 (SAS Institute Inc., Cary, NC). RESULTS: Rabbits given saline shivered at 37.2 ± 0.5°C (mean ± SD). Rabbits given insulin shivered at 36.3 ± 1.1°C. Rabbits given dextrose shivered at 38.0 ± 0.6°C. The shivering threshold increased as a function of blood glucose concentration: shivering threshold (°C) = 0.009 [blood glucose concentration (mg/dL)] + 35.6, r2 = 0.53. The shivering threshold thus increased approximately 1°C for each 100 mg/dL increase in blood glucose concentration. CONCLUSIONS: Hyperglycemia increases the threshold for shivering, whereas hypoglycemia lowers the threshold on rabbits. © 2015 International Anesthesia Research Society. Source
Takeyoshi I.,Gunma University |
Makita F.,National Nishi Gunma Hospital |
Tanahashi Y.,Shibukawa General Hospital |
Iwazaki S.,Tatebayashi Kosei Hospital |
And 17 more authors.
Anticancer Research | Year: 2011
Background: Paclitaxel and doxifluridine (5′-DFUR) have distinct mechanisms of action and toxicity profiles. This study evaluated the antitumor activity and toxicities of combination chemotherapy with these drugs in patients with advanced/recurrent gastric cancer (AGC). Patients and Methods: Patients with histologically confirmed AGC, which was either unresectable or metastatic, were included in this study. The treatment consisted of 80 mg/m2 paclitaxel given i.v. on days 1, 8, and 15 every 4 weeks, and 533 mg/m 2 doxifluridine given orally on days 1-5 every week. Results: One hundred and four patients were evaluated for toxicity and 93 patients were evaluated for a therapeutic response. The overall response rate was 33.3% (1st line: 41.7%, 2nd line: 25.0%), including a complete remission in two patients, a partial remission in 29, stable disease in 39, progressive disease in 17; the response was not evaluable in six patients. The median overall survival was 287 days. Commonly observed grade 3/4 adverse events were leukopenia (13.5%), anorexia (3.8%), fatigue (3.8%) and diarrhea (2.9%). Conclusion: Paclitaxel and doxifluridine combination chemotherapy is a well-tolerated and convenient treatment regimen that can be given on an outpatient basis with promising efficacy for AGC. Source
Nakamura K.,Fujiyoshida Municipal Hospital |
Suzuki S.,Fujiyoshida Municipal Hospital |
Nomura T.,Fujiyoshida Municipal Hospital |
Maniwa A.,Shizuoka Medical Center |
And 2 more authors.
Japanese Journal of Clinical Urology | Year: 2010
A 73-year-old male with renal pelvic cancer had received left nephroureterectomy and radical prostatectomy for left renal pelvic and prostatic cancer in April, 2003. Three months after the operation, a paraaortic lymph node swelling was found in his follow up CT study, and the lymph node metastasis of renal pelvic cancer was suspected. Although we recommended him to receive chemotherapy, he refused our proposal. The lymph node had grown slowly for 5 years. Then he suffered from gastric cancer in June, 2008 and at the gastric surgery needle biopsy was performed for the enlarged lymph node, which was found to be metastasis of urothelial cancer. The lymph node had been reduced in size dramatically by TS-1 administration as adjuvant therapy for gastric cancer. Source
Sato Y.,Showa University |
Taki K.,Fujiyoshida Municipal Hospital |
Honda Y.,Fujiyoshida Municipal Hospital |
Honda Y.,Showa University |
And 2 more authors.
Thyroid | Year: 2013
Background: Lithium is widely used to treat bipolar disorders. Lithium toxicity is generally caused by inappropriately high doses of lithium or impaired lithium excretion. Most lithium is eliminated via the kidneys and, since thyroid hormone increases tubular reabsorption of lithium, thyrotoxicosis could contribute to the development of lithium toxicity. We report a case of severe lithium toxicity that was apparently precipitated by the onset of thyrotoxicosis resulting from silent thyroiditis and dehydration. Patient Findings: The patient was a 64-year-old woman who was admitted for muscle weakness in the lower extremities, diarrhea, and palpitations. She had bipolar disorder and was being treated with lithium carbonate, which she discontinued one week before admission. Her circulating lithium levels had been monitored yearly. Early in her admission she was dehydrated and had febrile episodes, paroxysmal atrial fibrillation, and muscle weakness. Initially, fluid therapy was started, but she lost consciousness and had a cardiac arrest for 2 minutes due to prolonged sinus arrest. Chest compression and manual artificial ventilation were performed, and body surface pacing was started. Serum lithium was markedly elevated to 3.81 mEq/L (therapeutic range, 0.4-1.0 mEq/L), and thyroid hormone levels were increased (free triiodothyronine, 8.12 pg/mL; free thyroxine, 4.45 ng/dL), while thyrotropin (TSH) was suppressed (<0.01 μIU/mL). Hemodialysis was performed, and a temporary pacemaker was inserted for severe sinus bradycardia. The serum thyroglobulin was 4680 ng/mL (reference range, <32.7 ng/mL). A TSH receptor antibody test was negative. Glucocorticoid therapy and inorganic iodine (100 mg) were administered and continued until day 11. However, her neurological symptoms deteriorated with floppy quadriplegia and deep coma. She gradually recovered. On day 36, she was discharged without any neurological symptoms or thyrotoxicosis. Summary: A 64-year-old woman taking lithium for bipolar disorder developed lithium toxicity in the setting of what seemed likely to be a recent onset of thyrotoxicosis due to silent thyroiditis. Conclusions: Thyrotoxicosis may be a contributing cause of lithium toxicity, particularly if it is abrupt in onset and even with cessation of lithium therapy if renal function is compromised. Thyroid function should be assessed immediately in patients with suspected lithium toxicity. © Copyright 2013, Mary Ann Liebert, Inc. 2013. Source